Iowa, 2015

Damaging Winds in Iowa, May 10, 2015

May 10, 2015 · NWS OAX · 2 events in 1 county or zone

A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north. Instability was very limited across the area, but strong shear allowed for a few of the storms to produced severe weather. Most of the severe weather was in the form of strong thunderstorm winds, but some hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 5:15 AM CST, 7 hours 28 minutes earlier.

Area forecast discussion, May 10, 5:15 AM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
615 AM CDT SUN MAY 10 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 350 AM CDT SUN MAY 10 2015

...LOCATION OF SEVERE STORMS TODAY IS THE MAIN CHALLENGE...

EXCEPTIONALLY ACTIVE/DYNAMIC PATTERN CONTINUES OVER THE CENTRAL
UNITED STATES TODAY AS LARGE UPPER LOW SPINS OVER THE HIGH PLAINS.
WATER VAPOR IMAGERY SHOWED THE CLOSED AND WRAPPED UP CIRCULATION
DRIFTING NORTHEAST AROUND 30 KNOTS...OUT OF NORTHEAST COLORADO
AND HEADED FOR NORTHWEST NEBRASKA THIS MORNING.

A COMPLEX AND HIGHLY BAROCLINIC SURFACE PATTERN WAS ANALYZED AT
06Z WITH A CLOSED 1004MB LOW NEAR THE KANSAS-COLORADO BORDER AND A
TIGHT THERMAL AND PRESSURE GRADIENT NORTH OF THE LOW. WARM FRONT
EXTENDED FROM THE LOW EASTWARD WITH LOW TO MID 60S DEW POINTS OVER
KANSAS...AND AN INVERTED TROF EXTENDED NORTHEAST INTO THE SIOUX
CITY AREA. AIRMASS NORTH OF THE LOW WAS COLD ENOUGH FOR WIDESPREAD
SNOW IN THE WESTERN HIGH PLAINS THIS MORNING.

AS THIS PATTERN EVOLVES THROUGHOUT THE DAY...THE FEATURES BY MID-
LATE AFTERNOON APPEAR TO BE SETTING UP FOR A NEARLY CLASSIC
LOOKING COLD CORE SUPERCELL OUTBREAK. UNFORTUNATELY THERE ARE
SMALL BUT IMPORTANT DIFFERENCES IN THE SUITE OF MODEL SOLUTIONS
REGARDING WHERE THE UPPER AND SURFACE LOWS WILL TRACK...AND THESE
DIFFERENCES COULD RESULT IN THE LOCATION OF THE SUPERCELLS VARYING
BY SEVERAL COUNTIES DEPENDING ON THE SOLUTION.

THE CONSENSUS SOLUTION OF THE SREF MEAN FOR THE PLACEMENT/TRACK
OF THE UPPER AND SURFACE LOWS IS SIMILAR TO THE GOING FORECAST AS
WELL AS CURRENT TRAJECTORIES OF THE UPPER LOW. USING THE SREF MEAN
SOLUTION...THE FORECAST PATTERN IN THE 18-21Z TIME FRAME INCLUDES
THE FOLLOWING INGREDIENTS TO SUPPORT SUPERCELLS OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA: UPPER LOW OVER WESTERN NEBRASKA
WITH 500 MB TEMPERATURES AROUND -19C... TRIPLE POINT AND DEEP
SURFACE LOW NEAR O'NEILL...100+ KNOT UPPER LEVEL JET OVER EASTERN
NEBRASKA...WELL PRONOUNCED DRY SLOT OVER EASTERN NEBRASKA WHICH
WILL SUPPORT ML CAPE VALUES EXCEEDING 1200 J/KG AND A DIFFERENTIAL
THERMAL BOUNDARY ON THE EASTERN EDGE OF THE DRY SLOT... AND 0-1KM
SHEAR VALUES AT OR ABOVE 20 KNOTS.

HOWEVER...NUMEROUS FACTORS INCREASE THE UNCERTAINTY IN THESE
SCENARIOS INCLUDING THE ABOVE MENTIONED SPREAD IN MODEL SOLUTIONS.
IF THE MODELS DISPLAYING A NORTHERN TREND ARE CORRECT...MUCH OF
THE FORECAST AREA WOULD BE DRY AND SUNNY UNDER THE DRY SLOT WITH
THE STRONG STORM DEVELOPMENT NORTH OF THE AREA. IF THE SOUTHERN
SOLUTIONS ARE CORRECT...THE STORMS COULD DEVELOP AS FAR SOUTH AS
INTERSTATE 80 AND TRACK NORTH THROUGHOUT THE AFTERNOON. THE
FORECAST PROBABILITY OF STORMS WILL BE A FUNCTION OF THE
DISTRIBUTION OF THESE MODEL SOLUTIONS. THE MOST LIKELY AREA FOR
SEVERE STORMS WILL BE THE FAR NORTHEAST CORNER OF NEBRASKA AND
WEST CENTRAL IOWA...WITH A CHANCE FOR SEVERE STORMS EXTENDING
SOUTH TO INTERSTATE 80.

LATEST OPERATIONAL HRRR SOLUTIONS SUPPORT THUNDERSTORM
DEVELOPMENT BY EARLY AFTERNOON AND JUST EAST OF THE MISSOURI
RIVER.

THE STORMS AND SHOWERS SHOULD EXIT THE FORECAST AREA BY EVENING.
LOW AMPLITUDE UPPER RIDGING AND SURFACE HIGH PRESSURE BUILDS INTO
THE PLAINS MONDAY-TUESDAY WITH COOL BUT DRY WEATHER EXPECTED.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 350 AM CDT SUN MAY 10 2015

THE UPPER PATTERN RETURNS TO BROAD SCALE TROFFING OVER THE WESTERN
US AND PACIFIC COASTAL AREAS WITH SHORTWAVES ONCE AGAIN RETURNING
TO THE PLAINS. AFTER THE DRY BEGINNING OF THE WEEK...GOOD CHANCES
FOR RAIN AND THUNDERSTORMS RETURN FOR THE PERIOD BEGINNING
WEDNESDAY NIGHT AND PERSISTING INTO THE WEEKEND.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 613 AM CDT SUN MAY 10 2015

IFR/MVFR CEILINGS EARLY THIS MORNING...WHICH SHOULD SCATTER OUT BY
16 TO 18Z. SOUTHEAST WINDS AROUND 12 KNOTS...WITH GUSTS DEVELOPING
INTO THE LOWER TO MID 20 KNOT RANGE BY 18Z. THUNDERSTORMS WILL BE
POSSIBLE PRIMARILY AT THE KOMA TAF SITE 19-23Z. WINDS THEN SHIFT
TO THE SOUTH...SOUTHWEST AND EVENTUALLY WEST NORTHWEST AS A COLD
FRONT MOVES ACROSS THE AREA. COULD SEE MVFR CEILINGS AND SPOTTY
SHOWERS DEVELOP AT KOFK BY 11/03Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...NIETFELD
LONG TERM...NIETFELD
AVIATION...DEWALD
Hazardous weather outlook, May 10, 10:26 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1126 AM CDT SUN MAY 10 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1126 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF A FEW TORNADOES...
LARGE HAIL...AND HIGH WINDS WILL BE POSSIBLE THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. THE GREATEST CHANCE FOR SEVERE
STORMS APPEARS TO BE IN THE NORTHEAST CORNER OF NEBRASKA AND WEST
CENTRAL IOWA...OR FROM THE HARTINGTON AND WAYNE AREAS TO HARLAN.
THERE IS ALSO A CHANCE FOR SEVERE STORMS FROM NORFOLK TO THE OMAHA
METRO AREA AND INTO SOUTHWEST IOWA WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS IN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM WEDNESDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND POSSIBLY INTO
THE EARLY EVENING HOURS...MAINLY IN WEST CENTRAL IOWA AND
NORTHEAST NEBRASKA.

In the hours before

Special weather statement, May 10, 11:57 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 PM CDT SUN MAY 10 2015

IAZ069-079-080-NEZ045-052-053-067-101845-
MILLS IA-MONTGOMERY IA-POTTAWATTAMIE IA-DOUGLAS NE-CASS NE-
WASHINGTON NE-SARPY NE-
1257 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATTAMIE...NORTHWESTERN
MONTGOMERY...MILLS...NORTHEASTERN CASS...DOUGLAS...SOUTHEASTERN
WASHINGTON AND SARPY COUNTIES UNTIL 145 PM CDT...

AT 1256 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CEDAR CREEK TO NEAR
MALVERN...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...
PLATTSMOUTH...RALSTON...GLENWOOD...GRETNA...SPRINGFIELD...OAKLAND...
MALVERN...LOUISVILLE...TREYNOR...UNDERWOOD...CARSON...PACIFIC
JUNCTION...CEDAR CREEK...MACEDONIA AND MILLARD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 1 AND 23.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 37 AND 58.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 73 AND 99.
 INTERSTATE 29 BETWEEN MILE MARKERS 27 AND 63.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 17.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 435 AND 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4092 9554 4093 9628 4139 9620 4143 9515
      4140 9515
TIME...MOT...LOC 1756Z 214DEG 53KT 4097 9604 4099 9564

BOUSTEAD
Local storm report, May 10, 12:18 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND GST     OFFUTT AFB              41.11N 95.92W
05/10/2015  E50 MPH          SARPY              NE   STORM CHASER

            JUST SE OF FORT CROOK RD AND HWY 370

&&

BMAYES
Special weather statement, May 10, 12:19 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
119 PM CDT SUN MAY 10 2015

NEZ012-018-101900-
CEDAR NE-WAYNE NE-
119 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR AND CENTRAL
WAYNE COUNTIES UNTIL 200 PM CDT...

AT 118 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINSIDE...OR 18 MILES NORTHEAST OF NORFOLK...MOVING NORTH AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNE...COLERIDGE...WINSIDE...CARROLL...LAUREL...BELDEN AND CAMP
ASSURANCE.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 388 AND
398.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
NEBRASKA.

LAT...LON 4267 9701 4227 9702 4226 9696 4212 9706
      4213 9722 4269 9721
TIME...MOT...LOC 1818Z 199DEG 35KT 4219 9713

BOUSTEAD
Special weather statement, May 10, 12:20 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
120 PM CDT SUN MAY 10 2015

NEZ078-088-101900-
JEFFERSON NE-SALINE NE-
120 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE AND NORTHEASTERN
JEFFERSON COUNTIES UNTIL 200 PM CDT...

AT 120 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLYMOUTH...OR 18 MILES WEST OF BEATRICE...MOVING NORTH AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRETE...WILBER...DORCHESTER...PLYMOUTH...SWANTON...SWAN CREEK
WILDLIFE MANAGEMENT AREA AND WALNUT CREEK RECREATION AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4032 9717 4069 9718 4069 9692 4029 9696
TIME...MOT...LOC 1820Z 190DEG 40KT 4036 9707

DERGAN
Special weather statement, May 10, 12:23 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
123 PM CDT SUN MAY 10 2015

IAZ055-056-069-NEZ034-045-052-101900-
SHELBY IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
BURT NE-
123 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
HARRISON...WESTERN SHELBY...EASTERN DOUGLAS...EASTERN WASHINGTON AND
SOUTHEASTERN BURT COUNTIES UNTIL 200 PM CDT...

AT 122 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR UNDERWOOD TO OMAHA...
AND MOVING NORTH AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS...AND 50
MPH WINDS WERE REPORTED WITH THIS LINE NEAR OFFUTT AIR FORCE BASE AT
111 PM.

LOCATIONS IMPACTED INCLUDE...
OMAHA...NORTHERN COUNCIL BLUFFS...BLAIR...MISSOURI VALLEY...LOGAN...
UNDERWOOD...FORT CALHOUN...SHELBY...MINDEN...EARLING...MONDAMIN...
PERSIA...DEFIANCE...MODALE...CARTER LAKE...WOODBINE...BENNINGTON...
NEOLA...BOYS TOWN AND CRESCENT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 444 AND 450.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 83 AND 89.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 91 AND 117.
 INTERSTATE 29 BETWEEN MILE MARKERS 54 AND 92.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 34.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4184 9530 4178 9612 4123 9623 4130 9551
TIME...MOT...LOC 1822Z 194DEG 48KT 4132 9562 4125 9617

DERGAN
Local storm report, May 10, 12:32 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
132 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
05/10/2015  M58 MPH          DOUGLAS            NE   ASOS

            MEASURED AT OMAHA EPPLEY AIRFIELD

&&

BMAYES

The radar

The Omaha radar (KOAX), 46 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 10, 12:43 PM CST to 12:44 PM CST
Where
Harrison County, 0.86 mi SW of Missouri Vly
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.560, -95.910

Thunderstorm Wind, Harrison

When
May 10, 1:00 PM CST
Where
Harrison County, 0.69 mi N of Little Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.810, -96.030

The Little Sioux COOP Observer estimated winds to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566339, 566342.